Format

Send to

Choose Destination
Acad Emerg Med. 2018 Aug 17. doi: 10.1111/acem.13557. [Epub ahead of print]

Co-Administration of Probiotics with Prescribed Antibiotics for Preventing Clostridium difficile Diarrhea.

Author information

1
Department of Internal Medicine, Vidant Medical Center, East Carolina University Brody School of Medicine, Greenville, NC, USA.
2
Department of Emergency Medicine, Vidant Medical Center, East Carolina University Brody School of Medicine, Greenville, NC, USA.

Abstract

Clostridium difficile (C. difficile) colitis is an opportunistic infection that occurs in individuals whose normal gut microbiota has been disrupted. Antibiotics can disturb the normal intestinal microflora, thereby reducing pathogen resistance to the gram-positive, anaerobic, spore-forming bacillus. When a person takes antibiotics, good germs that protect against infection are destroyed for several months.1 During this time, patients can get sick from C. difficile, a gram-positive anaerobic spore-forming bacillus picked up from contaminated surfaces or spread from a health care provider's hands.1  C. difficile infection incidence in the United States has increased dramatically since 2000. In the United States This article is protected by copyright. All rights reserved.

PMID:
30118563
DOI:
10.1111/acem.13557

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center